Alert archive / North Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 5, 2018, 10:20 PM CDT for McKenzie County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 10:20 PM CDT (03:20 UTC)
- Expired
- Aug 5, 2018, 11:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
County McKenzie County, ND
The radar
The Minot AFB radar (KMBX), 200 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
982
WWUS83 KBIS 060320
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1020 PM CDT SUN AUG 5 2018
NDZ017-018-060400-
McKenzie ND-Dunn ND-
1020 PM CDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND CENTRAL
MCKENZIE COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
At 1020 PM CDT/920 PM MDT/, a strong thunderstorm was located near
Arnegard, or 7 miles southwest of Watford City, moving southeast at
40 mph.
Half inch hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Watford City, Alexander, Arnegard, Mandaree, Theodore Roosevelt
National Park North Unit, Grassy Butte, Charbonneau, Rawson and
Johnsons Corner.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4801 10362 4775 10250 4733 10309 4733 10338
4780 10389
TIME...MOT...LOC 0320Z 302DEG 33KT 4775 10343
$$
HARGROVEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 5, 10:06 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 5, 10:06 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1006 PM CDT Sun Aug 5 2018 .UPDATE... Issued at 1006 PM CDT Sun Aug 5 2018 Multicellular convection from northwestern ND into northeastern MT appears to be associated with a slightly stronger impulse aloft based on earlier surface pressure falls focused in that area, and recent observed propagation is directed southeastward along a weak weak low- and midlevel frontal zone that extends from near Sidney, MT, to Beulah and Jamestown, ND, as of 02 UTC. Weak frontogenesis near that frontal zone and modest mass field responses aloft with the approaching weak shortwave trough impulse will likely aide in the continued east-southeast propagation and maintenance of that area of showers and a few thunderstorms through the night, so we used this update cycle to modify PoPs in line with that thinking, spreading 40-50 percent probabilities into central ND after 05 UTC. The 00 UTC Bismarck RAOB captured multiple weak inversion layers aloft and midlevel lapse rates around 6.5 C/km, and recent KBIS and KMBX WSR-88D VWP data shows 0-6-km bulk wind differences only around 20 kt in further support of multicellular convection. Given locally amalgamating cold pools and residual steep low- level lapse rates, a few strong storms -- possibly with both gusty winds and some hail -- could occur in west central ND the next 90 minutes, but the overall risk of strong storms overnight will be minimized by the lack of stronger instability and weak shear. Note too that the lack of an appreciable low-level jet will further hinder any notable theta-e response, tempering instability, and negating any discernible improvement in shear profiles, as well. UPDATE Issued at 706 PM CDT Sun Aug 5 2018 Little in the way of change was made with this update other than to accommodate recent observational trends. Scattered convection is ongoing early this evening, but is loosely focused along and slightly to the cool side of a weak frontal zone extending from near Rugby to Minot and Crosby per trends in GOES-16 images that have shown more agitated cumulus in that vicinity during the last few hours. Background ascent is modest -- though perhaps is a bit more notable in northeastern MT per surface pressure falls, which is likely reflective of an approaching impulse that should tend to maintain at least a low-end chance of precipitation overnight as it moves eastward. Another weak impulse is moving into western SD. This scenario justifies an increasingly broad-brush approach to the PoP forecast further from the near-term when extrapolation of observational trends is appropriate. Mid-level lapse rates are on the order of 6 C/km over most of the area, and surface dewpoints are generally in the lower to middle 50s F save for the southern James River valley, limiting instability and potential strength of any storms. Recent 0-6-km bulk wind differences from the KBIS VWP are also on the order of 20 kt, further suggesting that any storms will likely have limited intensity, although a belt of slightly stronger flow with 0-6-km bulk wind differences on the order of 30 kt may exist along the Highway 200 corridor per RAP analyses, in support of a low-end probability of stronger storms in that area. && .SHORT TERM...(This evening through Monday) Issued at 143 PM CDT Sun Aug 5 2018 Latest water vapor imagery indicates a weak shortwave trough located over southern Alberta/Saskatchewan and a couple of shortwaves ejecting east from Wyoming. The northern stream trough is forecast to slowly sag south through Monday, somewhat merging in time and space with the aforementioned shortwaves in Wyoming as they shift east. In doing so, low level cooling per a surface to 850mb cold front on the NAM/GFS will shift a cold front from north to south overnight into Monday morning. This will result in cooler air with highs in the 70s Monday as well as generate the chance for showers/thunderstorms this afternoon through Monday. Difficult to pinpoint exact areas, but it would appear the north, southwest and far south central may be more prone to the highest chances based on the above thinking. Severe weather is not expected at this time. Lows tonight will mostly be in the 50s, with lower 60s south central. .LONG TERM...(Monday night through Sunday) Issued at 143 PM CDT Sun Aug 5 2018 Large upper ridge across the west will expand north and east with time and envelop the northern high plains Tuesday through Saturday. This will result in dry, along with warm to hot conditions,as highs will range from the upper 80s to lower/middle 90s during this time period. Differences arise late next weekend, as the GFS advertises a cold front moving through Sunday/Sunday night, while the ECMWF is slower and keeps the region warm and dry through Monday night. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1006 PM CDT Sun Aug 5 2018 VFR conditions will generally prevail through the 00 UTC TAF cycle. However, scattered showers and a few thunderstorms will move from northwest and west central ND late this evening into the central parts of the state overnight. Radar trends could necessitate amendments or adjustments with the 06 UTC TAFs to reflect higher confidence in impacts at some terminals. Localized sub-VFR conditions are possible with any storms. Otherwise, there will remain a chance of showers and thunderstorms over southern areas through Monday in association with a weak frontal passage. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CJS SHORT TERM...KS LONG TERM...KS AVIATION...CJS
Hazardous weather outlook, Aug 5, 10:16 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1016 PM CDT Sun Aug 5 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1016 PM CDT Sun Aug 5 2018 /916 PM MDT Sun Aug 5 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A few thunderstorms are expected across western and central North Dakota tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms in southwest and south central North Dakota on Monday. Severe weather is not currently expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. CJS
In the hours before
Special weather statement, Aug 5, 9:06 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Bismarck ND 906 PM CDT SUN AUG 5 2018 NDZ009-017-060230- McKenzie ND-Williams ND- 906 PM CDT SUN AUG 5 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 930 PM CDT/830 PM MDT/... At 906 PM CDT/806 PM MDT/, strong thunderstorms were clustered near Fort Union Trading Post, or 17 miles north of Sidney, moving southeast at 15 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Fairview, Fort Union Trading Post, East Fairview, Trenton, Cartwright and Fort Buford State Historical Site. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4816 10405 4818 10401 4811 10346 4767 10404 TIME...MOT...LOC 0206Z 322DEG 15KT 4797 10413 HARGROVE
Special weather statement, Aug 5, 9:15 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
915 PM CDT SUN AUG 5 2018
NDZ017-060245-
McKenzie ND-
915 PM CDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCKENZIE COUNTY
UNTIL 945 PM CDT/845 PM MDT/...
At 915 PM CDT/815 PM MDT/, a strong thunderstorm was located 11 miles
east of Sidney, moving southeast at 10 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Sather Dam.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4768 10404 4780 10389 4755 10333 4733 10371
4733 10381 4759 10405
TIME...MOT...LOC 0215Z 296DEG 10KT 4766 10392
HARGROVESpecial weather statement, Aug 5, 9:28 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Bismarck ND 928 PM CDT SUN AUG 5 2018 NDZ009-017-060315- McKenzie ND-Williams ND- 928 PM CDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 1015 PM CDT/915 PM MDT/... At 928 PM CDT/828 PM MDT/, a strong thunderstorm was located near East Fairview, or 14 miles north of Sidney, moving southeast at 15 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Fairview, Alexander, Fort Union Trading Post, East Fairview, Trenton, Cartwright, Fort Buford State Historical Site and Charbonneau. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4811 10404 4802 10327 4759 10397 4767 10405 TIME...MOT...LOC 0228Z 315DEG 12KT 4791 10405 HARGROVE
Special weather statement, Aug 5, 10:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1020 PM CDT SUN AUG 5 2018
NDZ017-018-060400-
McKenzie ND-Dunn ND-
1020 PM CDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUNN AND CENTRAL
MCKENZIE COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
At 1020 PM CDT/920 PM MDT/, a strong thunderstorm was located near
Arnegard, or 7 miles southwest of Watford City, moving southeast at
40 mph.
Half inch hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Watford City, Alexander, Arnegard, Mandaree, Theodore Roosevelt
National Park North Unit, Grassy Butte, Charbonneau, Rawson and
Johnsons Corner.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4801 10362 4775 10250 4733 10309 4733 10338
4780 10389
TIME...MOT...LOC 0320Z 302DEG 33KT 4775 10343
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:06 PM CDT | Special Weather Statement | BIS | McKenzie | 24 min |
| Aug 5, 9:15 PM CDT | Special Weather Statement | BIS | McKenzie | 30 min |
| Aug 5, 9:28 PM CDT | Special Weather Statement | BIS | McKenzie | 47 min |
| Aug 5, 11:02 PM CDT | Special Weather Statement | BIS | Dunn | 43 min |
| Aug 6, 9:36 AM CDT | Special Weather Statement | BIS | Stutsman | 39 min |
| Aug 6, 10:18 AM CDT | Special Weather Statement | BIS | Stutsman | 42 min |
| Aug 6, 5:55 PM CDT | Special Weather Statement | BIS | Logan | 50 min |
| Aug 6, 6:42 PM CDT | Special Weather Statement | BIS | Logan | 48 min |
Nearby
Special Weather Statements in North Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.